Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Lincoln, IL

March 28, 2020Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 28, 2020, 4:26 PM CDT for Knox County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2020, 4:26 PM CDT (21:26 UTC)
Expired
Mar 28, 2020, 4:51 PM CDT
In force
25 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:45 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

826 
WUUS53 KILX 282126
SVRILX
ILC095-282215-
/O.NEW.KILX.SV.W.0008.200328T2126Z-200328T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
426 PM CDT Sat Mar 28 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Knox County in west central Illinois...

* Until 515 PM CDT.

* At 426 PM CDT, a severe thunderstorm was located near London Mills,
  or 13 miles south of Galesburg, moving northeast at 70 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Knoxville, Williamsfield, Victoria, Maquon, Gilson, St. Augustine,
  Snake Den Hollow, Dahinda and Delong.

This includes Interstate 74 between mile markers 54 and 67.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for west central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4115 8999 4080 8999 4071 9035 4071 9040
      4075 9045 4075 9044
TIME...MOT...LOC 2126Z 226DEG 62KT 4076 9032 

HAIL...1.00IN
WIND...<50MPH
 
$$

25
2 follow-up statements
777 
WWUS53 KILX 282136
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
436 PM CDT Sat Mar 28 2020

ILC095-282215-
/O.CON.KILX.SV.W.0008.000000T0000Z-200328T2215Z/
Knox-
436 PM CDT Sat Mar 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN KNOX COUNTY...

At 436 PM CDT, a severe thunderstorm was located over Gilson, or 11
miles southeast of Galesburg, moving northeast at 65 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Williamsfield, Victoria, Gilson, Snake Den Hollow and Dahinda. 

This includes Interstate 74 between mile markers 54 and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for west central
Illinois.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4080 9024 4086 9029 4115 8999 4088 8999
TIME...MOT...LOC 2136Z 224DEG 58KT 4087 9019 

HAIL...1.00IN
WIND...<50MPH
 
$$

25
915 
WWUS53 KILX 282151
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
451 PM CDT Sat Mar 28 2020

ILC095-282201-
/O.CAN.KILX.SV.W.0008.000000T0000Z-200328T2215Z/
Knox-
451 PM CDT Sat Mar 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KNOX COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for west central
Illinois.

LAT...LON 4080 9024 4086 9029 4115 8999 4088 8999
TIME...MOT...LOC 2149Z 226DEG 62KT 4105 8994 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 4:02 PM CDT, 24 minutes earlier.

Area forecast discussion, Mar 28, 4:02 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
402 PM CDT Sat Mar 28 2020

.SYNOPSIS...
Issued at 323 PM CDT Sat Mar 28 2020

Showers and thunderstorms will affect central and southeast IL
through this evening. There is a risk of severe storms, including a
potential for damaging winds, large hail, and strong tornadoes,
through this evening. Locally heavy rains will also be possible with
thunderstorms and could produce over 1 inch of rainfall in some
areas. Brisk southerly winds this evening will switch to strong
westerly winds overnight and continue through Sunday. Generally dry
and seasonably cool weather will return to the area through Monday.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 323 PM CDT Sat Mar 28 2020

The warm front that was stalled out near I-74 has surged rapidly
northward the past few hours with a north-south oriented cold
front draped southward from Des Moines area approaching from the
west. Significantly strong shear and instability in the warm
sector over central and southeast IL, along with lift and
convergence associated with the cold front should produce
supercell thunderstorms, generally organizing into an eastward
moving line across central IL this evening. Meanwhile, isolated
severe storms have formed in the warm sector and remain a threat
this afternoon. A tornado watch is in effect for the entire
central/southeast IL forecast area until 9-10 p.m. (10 p.m. I-70
southward). After the cold front moves through, roughly 7 p.m. in
western IL, midnight at the IN state line, strong westerly winds
will begin to surge into the area, with 25-30 mph winds and gusts
to 45 mph expected late tonight through Sunday afternoon. A wind
advisory has been issued for areas I-70 northward, while to the
south brisk westerly winds should be just a bit less. Temperatures
will fall back closer to normal, with highs ranging from 52 in
Galesburg to 63 in Lawrenceville Sunday.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 323 PM CDT Sat Mar 28 2020

Gradients associated with the outgoing low pressure system will
weaken Sunday night as high pressure moves into the region, causing
winds to fall off rapidly overnight. This high pressure looks to
bring dry weather through Monday and suppress a southern stream
system to the south for Tuesday, for precipitation chances with this
system mainly over the southern half of Illinois. By Tuesday night
into early Wednesday, the high pressure ridge should rebuild behind
the Tuesday system for a return to dry conditions for a period
early Wednesday, although a northern stream system looks to
rapidly approach late in the day for some low chance PoPs. High
pressure over the gulf coast states on Wednesday will block
moisture into IL so any precipitation amounts should be quite
light if they happen. Seasonably cool air will remain over the
area, with highs in the upper 50s to around 60 Monday followed by
upper 40s to mid 50s Tuesday and Wednesday, and lows in the mid
30s to low 40s through midweek.

Late in  the week into next weekend, models are in agreement with a
large upper level low relatively stationary over the Great Lakes
Region, and this could bring a pattern of cool weather and
occasional chances for light precipitation. Highs look to be
generally upper 40s to low 50s and lows in the 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 106 PM CDT Sat Mar 28 2020

Scattered showers and thunderstorms are active across the central
IL terminals at 18Z, producing a variety of flight conditions.
Although a lull in significant storm activity could take place for
a few hours this afternoon, additional thunderstorms, likely
strong and severe, should develop by around 20Z in western IL,
becoming more organized and sweeping eastward through the
terminals through this evening. There is a good chance a line of
strong storms should sweep through the terminals by around 00Z,
and have included a tempo group for thunderstorms with this
activity, although more uncertainty exists with potential for a
second line later in the evening. Outside thunderstorms,
predominant conditions should become VFR by around 20-22Z. A
return to MVFR cigs expected around 09Z. Winds generally variable
and disorganized initially due to recent thunderstorm activity
and a warm front roughly just south of I-74, but should become
S15-20g25-30 kts by this afternoon, shifting to WSW 20-25G35 kts
overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 AM to 7 PM CDT Sunday for ILZ027>031-
036>038-040>057-061>063-066.

&&

SYNOPSIS...37
SHORT TERM...37
LONG TERM...37
AVIATION...37
Hazardous weather outlook, Mar 28, 4:07 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
407 PM CDT Sat Mar 28 2020

ILZ027>031-037-038-042>046-048-051>055-061-291200-
Champaign-Christian-De Witt-Douglas-Knox-Logan-Macon-Marshall-
McLean-Menard-Moultrie-Peoria-Piatt-Sangamon-Shelby-Stark-
Tazewell-Vermilion-Woodford-
407 PM CDT Sat Mar 28 2020

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 7 PM CDT SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A significant severe weather outbreak is possible this afternoon
and evening. Tornado watches are in effect through mid-evening.
Damaging winds, very large hail, and strong tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 35 to 50 mph range are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

ILZ036-040-041-047-049-050-291200-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
407 PM CDT Sat Mar 28 2020

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 7 PM CDT SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A significant severe weather outbreak is possible this afternoon
and evening. Tornado watches are in effect through mid-evening.
Damaging winds, very large hail, and strong tornadoes are all
possible.

Illinois River will continue to rise this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 35 to 50 mph range are expected.

The Illinois River is expected to continue to rise into major
flood near Havana and Beardstown by the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

ILZ056-057-062-063-066-291200-
Clark-Coles-Cumberland-Edgar-Effingham-
407 PM CDT Sat Mar 28 2020

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 7 PM CDT SUNDAY...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

A significant severe weather outbreak is possible this afternoon
and evening. Tornado watches are in effect through mid-evening.
Damaging winds, very large hail, and strong tornadoes are all
possible.

Minor flooding is ongoing along the Wabash River near Hutsonville.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 35 to 50 mph range are expected.

Minor flooding will continue this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

ILZ067-068-071>073-291200-
Clay-Crawford-Jasper-Lawrence-Richland-
407 PM CDT Sat Mar 28 2020

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

A significant severe weather outbreak is possible this afternoon
and evening. Tornado watches are in effect through mid-evening.
Damaging winds, very large hail, and strong tornadoes are all
possible.

Minor flooding is occurring along the Little Wabash River near
Clay City.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 30 to 40 mph range are expected.

Flooding along the Little Wabash River is expected to receed by
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening, most likely between
5pm and midnight.

Barker

In the hours before

Local storm report, Mar 28, 10:53 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1053 AM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HAIL             GLENARM                 39.62N 89.67W
03/28/2020  E1.00 INCH       SANGAMON           IL   TRAINED SPOTTER

&&

JRP
Local storm report, Mar 28, 11:12 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HAIL             4 S ROCHESTER           39.69N 89.54W
03/28/2020  M1.25 INCH       SANGAMON           IL   PUBLIC

&&

37
Local storm report, Mar 28, 11:30 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HAIL             1 S MOUNT AUBURN        39.75N 89.26W
03/28/2020  E1.75 INCH       CHRISTIAN          IL   LAW ENFORCEMENT

&&

SBAKER
Local storm report, Mar 28, 11:53 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             BLUE MOUND              39.70N 89.12W
03/28/2020  E1.75 INCH       MACON              IL   PUBLIC

            RELAYED BY EMA

&&

SBAKER
Local storm report, Mar 28, 12:05 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1205 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     HAIL             1 E HARRISTOWN          39.84N 89.05W
03/28/2020  M0.50 INCH       MACON              IL   AMATEUR RADIO

            US-51 AT I-72 OVERPASS

&&

GEELHART
Local storm report, Mar 28, 12:15 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1215 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             5 NW KINCAID            39.64N 89.49W
03/28/2020  E1.00 INCH       CHRISTIAN          IL   AMATEUR RADIO

            WEST SIDE OF SANGCHRIS LAKE STATE PARK

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 12:55 AM CDTSpecial Weather StatementILXChristian50 min
Mar 28, 10:05 AM CDTSpecial Weather StatementILXMorgan, Sangamon40 min
Mar 28, 10:55 AM CDTSevere Thunderstorm WarningILXChristian, Sangamon50 min
Mar 28, 11:34 AM CDTSevere Thunderstorm WarningILXMacon41 min
Mar 28, 12:10 PM CDTSevere Thunderstorm WarningILXDouglas, Moultrie, Piatt50 min
Mar 28, 12:59 PM CDTSevere Thunderstorm WarningILXChampaign, Douglas, Edgar, Vermilion49 min
Mar 28, 3:16 PM CDTSevere Thunderstorm WarningILXEdgar19 min
Mar 28, 3:21 PM CDTWind AdvisoryILXCass, Champaign, Christian, Clark, Coles, Cumberland and 24 more28 hr
Mar 28, 5:08 PM CDTTornado WarningILXKnox37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.